Drugs that contribute to hearing loss.

From tinnitus medications to stop ringing in the ears to drugs that may cause hearing loss, here’s the low-down on medications that affect your hearing — for better or for worse.

Pharmaceuticals is a nearly $500 billion industry and the United States accounts for almost half of that consumption.

Are you buying medications over-the-counter? Or are you taking ones that your doctor prescribes? All medications carry risk, and while side effects and risks may be listed in the paperwork, no one ever thinks they’ll be affected. That’s why emphasizing that some medications may increase your risk of hearing loss is so important.

On a more positive note, some medications, like tinnitus medications, can actually help your hearing. Here’s the good, the bad, and the ugly on medications.

1. Over the Counter Painkillers

Many people are shocked to hear that something they take so casually could cause hearing loss.

Researchers looked at the type of painkillers, frequency and duration in addition to hearing loss frequency. This link can be supported by several studies of both men and women.

A collaborative study among Harvard, Brigham Young and Women’s Hospital found something shocking. Long-term, regular use of over-the-counter painkillers damages hearing. Regular use is described as 2 or more times a week. You generally see this frequency in people with chronic pain.

Taking too much aspirin at once can cause temporary hearing loss, which may become permanent over time.

NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common.

But you may be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. Men under 50 saw their hearing loss risk nearly double if they were using this drug to treat chronic pain.

Just for the record, prescription painkillers aren’t any better. Here are a few prescription drugs that may cause hearing loss:

  • Oxycodone
  • Methadone
  • Fentinol

The exact cause of the hearing loss is unclear. These drugs may reduce blood flow to your sensitive inner ear, which over time would kill nerves that pick up sound.

2. Some Antibiotics

Many antibiotics are probably relatively safe when used as directed and you’re not allergic. But a certain type of antibiotic may increase risk of hearing loss: Aminoglycoside.

Studies are in the initial stages so we haven’t seen solid data on human studies yet. But there have been some individuals who appear to have developed hearing loss after taking some antibiotics.

Results from animal-testing are convincing enough. The medical community thinks there may be something to be concerned about.

Mice that took these antibiotics over a period of time eventually lost their hearing permanently, every time.

Aminoglycoside antibiotics are commonly used to treat:

  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Some other respiratory diseases

Unlike most antibiotics, they’re more often used over an extended period of time to treat very persistent infections.

Until recently, Neomycin was actually a very common antibiotic used to treat children’s ear infections and pneumonia. Side effect concerns over the years have led doctors to prescribe alternatives.

More research is needed to determine why some antibiotics may contribute to hearing loss. It appears that they may cause inflammation in the inner ear that causes long-term damage.

3. Chemo Drugs

You know there will be side effects when you go through chemo. Doctors are filling the body with toxins in an effort to kill cancer cells. These toxins can’t often tell the difference between healthy cells and cancer.

Some of the drugs under scrutiny are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

4. Loop Diuretics

You may be using diuretics to help regulate fluid balance in your body. As with any attempt to regulate something with medication, you can go too far in one direction, dehydrating the body.

This can cause salt to water ratios to get too high in the body, causing inflammation. This can cause hearing loss, which is usually temporary. But if the imbalance is allowed to go on or keeps happening, loss could be permanent.

Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse.

Lasix is the most commonly known loop diuretic.

5. Tinnitus Medications: Anti-Anxiety Medications

Tinnitus does have a physical component. But what the mind does in response can make tinnitus worse.

When you hear constant noise in your ear you struggle to understand your friends while being out and about. Enjoying music may become a thing of the past. It always has the tinnitus sound transposed over it. And you can forget about falling asleep easily with that persistent chirp, ring, or hum in your ear.

All of these can make a person feel sleep-deprived, agitated and anxious. As anxious worsens, the tinnitus responds by getting worse. It makes you even more agitated.

Tinnitus medications that treat anxiety can stop this vicious cycle in some patients.

If you have been diagnosed with anxiety or depression, or think you may have them, speak with your doctor. Treating the mental health condition may also help the tinnitus.

The most common tinnitus medication recommended by doctors if a person has anxiety is Xanax. But Xanax can cause drowsiness and nausea in addition to being habit-forming. You and your doctor may agree that your anxiety level is low. If so, you may be able to explore more conservative anti-anxiety medications first. These typically have fewer side effects.

You may also want to explore support groups or therapy sessions. Often treating anxiety is more about learning to manage stress, which sessions like these really help with.

6. Antidepressants Can Be Used as Tinnitus Medications

Depression can cause a similar downward spiral. So again, treating the depression may reduce your tinnitus symptoms.

According to the Mayo Clinic, doctors commonly prescribe tricyclic antidepressants. These treat depression when a person also has severe tinnitus.

Like many medications, however, it does have some side effects including:

  • Blurred vision
  • Severe dry mouth
  • Constipation
  • Heart problems.

Your doctor will likely want to try other antidepressants first. And if you’re on these tinnitus medications you should talk to your doctor about any side effects you may experience.

7. Medications for Chronic Conditions Can Help Tinnitus

High blood pressure and unmanaged diabetes can make tinnitus worse. Keeping these under control with diet, exercise and medication can reduce tinnitus symptoms.

Tinnitus Treatments That Don’t Involve Medication

You may also be concerned about the side effects of the above tinnitus medications. You should know that you have other options. These have proven very effective at treating the tinnitus. There is no cure for tinnitus. But these options can help reduce it until it’s barely noticeable.

Hearing aids — Many hearing aids have tinnitus-canceling technology built right in. This technology can either produce a sound that cancels the sound of the tinnitus out or they can help train your brain to “tune the sound out”. That’s not unlike what you might do if your sweet dog just won’t stop whining because he wants to go outside and play ball with you.

Cognitive Behavioral Therapy — This is a therapy commonly used by psychiatrists. It involves identifying harmful mental habits. These might include negative self-talk. Then you retrain your brain in a more constructive direction.

Because there is a mental health component to the severity of the tinnitus, this may work for you.

Avoiding loud noise — If you have a noisy job or hobby, tinnitus can actually be a warning sign that you’re damaging your hearing. Limit your exposure and/or wear hearing protection.

What to Do If You’re Taking Drugs That May Cause Hearing Loss

Never stop taking a drug that has been prescribed by a doctor without talking to your doctor first.

Take inventory of your medicine cabinet. If your doctor has you on one or more of these drugs, ask if there are alternatives that may reduce risk.

Make lifestyle changes to reduce your need for medications. In some cases, small changes to diet and exercise routine can put you on a healthier path. They may be able to reduce pain, reduce water retention and strengthen the immune system.

If you are or have been using these medications, get your hearing tested. Hearing loss can progress very slowly, making it less detectable at first. But it’s impacting your health and happiness in ways you may not realize.

Talk to a hearing specialist about your options.